Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 3:40 AM EDT for 7 counties in Indiana. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:40 AM EDT (07:40 UTC)
- Expired
- May 23, 2019, 4:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Montgomery County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:57 AM EDT | TSTM WND GST 62 | 3 W West Lafayette, IN | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 W WEST LAFAYETTE. |
| May 23, 3:58 AM EDT | TSTM WND DMG | 1 Wnw West Lafayette, IN | TREE ON A HOUSE. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
| May 23, 4:11 AM EDT | TSTM WND DMG | Waynetown, IN | DISPATCH REPORTS SEVERAL LARGE TREES UPROOTED IN AND AROUND WAYNETOWN WITH POWER OUT ACROSS PORTIONS OF THE TOWN. SPORADIC DOWNED TREES ACROSS THE REST OF THE COUNTY. TIME ESTIMATED FROM RADAR. |
| May 23, 4:24 AM EDT | TSTM WND DMG | 2 Nw West Lafayette, IN | TREE FELL ONTO APARTMENT COMPLEX. |
| May 23, 4:30 AM EDT | TSTM WND DMG | 1 Se Lafayette, IN | ROOF TORN AND RAISED...AND TRAILERS OVERTURNED... AT WABASH NATIONAL CORPORATION. REPORT RELAYED BY BROADCAST MEDIA. |
| May 23, 4:46 AM EDT | TSTM WND DMG | Camden, IN | POWERLINES DOWN ACROSS HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
361
WUUS53 KIND 230740
SVRIND
INC015-023-045-107-121-157-165-230845-
/O.NEW.KIND.SV.W.0040.190523T0740Z-190523T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
340 AM EDT Thu May 23 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Southern Fountain County in west central Indiana...
Tippecanoe County in west central Indiana...
Western Clinton County in central Indiana...
Northwestern Parke County in west central Indiana...
Central Vermillion County in west central Indiana...
Montgomery County in west central Indiana...
* Until 445 AM EDT.
* At 339 AM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Lochiel to near Williamsport to 7
miles northwest of Newport, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lafayette, Crawfordsville, West Lafayette, Delphi, Veedersburg,
Newport, Flora, Rossville, Shadeland, Dayton, Battle Ground,
Mulberry, Cayuga, Waynetown, Darlington, Linden, Colfax, New
Market, Camden and Clarks Hill.
This includes the following highways...
Interstate 65 between mile markers 157 and 183.
Interstate 74 between mile markers 17 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4061 8637
4018 8668 4018 8670 4016 8670 3991 8687
3988 8753 3989 8753 4023 8709 4056 8695
4056 8677 4066 8677 4068 8674 4068 8676
4069 8675 4070 8676 4074 8675
TIME...MOT...LOC 0739Z 234DEG 71KT 4066 8715 4036 8726 3998 8747
HAIL...<.75IN
WIND...70MPH
$$
JAS2 follow-up statements
929
WWUS53 KIND 230806
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
406 AM EDT Thu May 23 2019
INC015-023-045-107-121-157-165-230845-
/O.CON.KIND.SV.W.0040.000000T0000Z-190523T0845Z/
Carroll IN-Fountain IN-Tippecanoe IN-Clinton IN-Parke IN-
Vermillion IN-Montgomery IN-
406 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CARROLL...SOUTHERN FOUNTAIN...TIPPECANOE...WESTERN CLINTON...
NORTHWESTERN PARKE...CENTRAL VERMILLION AND MONTGOMERY COUNTIES...
At 404 AM EDT, severe thunderstorms were located along a line
extending from near Monticello to 6 miles south of Lafayette to near
Newport, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 357 AM EDT, media reported a measured
wind gust of 62 mph 3 miles west of West Lafayette.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lafayette, Crawfordsville, West Lafayette, Delphi, Veedersburg,
Newport, Flora, Rossville, Shadeland, Dayton, Battle Ground,
Mulberry, Cayuga, Waynetown, Darlington, Linden, Colfax, New Market,
Camden and Clarks Hill.
This includes the following highways...
Interstate 65 between mile markers 157 and 183.
Interstate 74 between mile markers 17 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4061 8637
4018 8668 4018 8670 4016 8670 3991 8687
3988 8753 3989 8753 4023 8709 4056 8695
4056 8677 4066 8677 4068 8674 4068 8676
4069 8675 4070 8676 4074 8675
TIME...MOT...LOC 0804Z 259DEG 50KT 4075 8666 4032 8689 3991 8733
HAIL...0.75IN
WIND...70MPH
$$
JAS231
WWUS53 KIND 230838
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
438 AM EDT Thu May 23 2019
INC015-023-045-107-121-157-165-230847-
/O.EXP.KIND.SV.W.0040.000000T0000Z-190523T0845Z/
Carroll IN-Fountain IN-Tippecanoe IN-Clinton IN-Parke IN-
Vermillion IN-Montgomery IN-
438 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...SOUTHERN FOUNTAIN...
TIPPECANOE...WESTERN CLINTON...NORTHWESTERN PARKE...CENTRAL
VERMILLION AND MONTGOMERY COUNTIES WILL EXPIRE AT 445 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
central, north central and west central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4074 8653 4069 8652 4069 8637 4061 8637
4018 8668 4018 8670 4016 8670 3991 8687
3988 8753 3989 8753 4023 8709 4056 8695
4056 8677 4066 8677 4068 8674 4068 8676
4069 8675 4070 8676 4074 8675
TIME...MOT...LOC 0837Z 234DEG 71KT 4113 8596 4070 8620 4029 8664
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:22 AM EDT, 18 minutes earlier.
Area forecast discussion, May 23, 3:22 AM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 322 AM EDT Thu May 23 2019 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 322 AM EDT Thu May 23 2019 A frontal boundary will slide into the region today bringing multiple rounds of heavy rain and intense thunderstorms early this morning and again later this afternoon and into the evening. The front will lift north on Friday before becoming quasi-stationary through the upcoming holiday weekend. This will result in a very warm and humid airmass remaining over the Ohio Valley along with periodic threats for strong to possibly severe storms. && .NEAR TERM /Today/... Issued at 322 AM EDT Thu May 23 2019 Severe convection was moving into central Indiana from the west ahead of a frontal boundary. A humid airmass was present in front of the line with mesoanalysis highlighting a low level jet which was transporting deeper moisture and instability into the area from the southwest which is steadily weakening a stronger boundary layer inversion. 07Z temperatures were generally in the upper 60s and lower 70s. The primary focus right out of the gate are the inbound thunderstorms that are likely to provide a noisy wakeup call for many over the next couple of hours. CAMs support convection tracking into the northern half of the forecast area over the next 2-4 hours and while storms may weaken slightly as they encounter more inhibition...the presence of 1500-2000 J/KG of MLCAPE with the persistent low level jet will be more than sufficient to maintain robust convection into the forecast area. The storms over central Illinois have carried a pronounced wind damage threat with several reports of gusts approaching 70 mph. Model soundings support that being the primary threat over the next few hours with DCAPE values pushing 1000 J/KG. However...soundings have also been consistent with elevated levels of BL shear and helicity immediately ahead of the line with noted veering in the lowest 2-3km on hodographs. Potential will exist for embedded couplets within the squall line and possibly a brief tornado risk as well. The potential for damaging winds should gradually decrease with eastward progression of the line towards daybreak. Will carry high pops through 13-14Z to time out the expected evolution of the line into the region before weakening later this morning as instability is lost and the low level jet diminishes. Besides the severe threat...heavy rainfall and localized flooding will be possible as precip water values peak in the 1.75 to 2 inch range. The frontal boundary will settle into southern counties this afternoon with scattered convection developing along it during peak heating. Soundings show ample amounts of instability in a moist environment with steep lapse rates and favorable 0-1km helicity values supporting the potential for any storm to go severe this afternoon. These storms will likely linger into the evening. Temps...steamy airmass over the region today and despite the clouds and convection this morning and again later today...expect high temps into the lower and middle 80s. An overall model blend will work well. && .SHORT TERM /Tonight through Saturday Night/... Issued at 322 AM EDT Thu May 23 2019 Forecast challenges continue to focus on timing rain/storm chances into the holiday weekend as the frontal boundary shifts north but continues to meander across the region. Amplified upper level pattern will persist across the country through the short term...anchored by an upper low that will kick out of the Intermountain West and into the Canadian Prairies by Saturday. Downstream across the eastern half of the country...strong ridging aloft will center over the mid South and remain in place through the upcoming weekend. Central Indiana will reside on the periphery of the ridge for much of the period with the exception of Friday and Friday night as the ridge axis flexes over the Ohio Valley. This places the region in a favorable location to be impacted by convective clusters associated with waves aloft rippling through the zonal flow. The position of the frontal boundary will become key as well and serve as a focus for storms to track through the weekend. Convection that develops this afternoon in vicinity of the frontal boundary over southern counties will likely continue into the evening before diminishing as forcing aloft is lost. The boundary will lift back north across the region late tonight into Friday morning and may bring isolated to scattered convection with it as it shifts north. However a lack of more extensive low level forcing should mitigate more substantial convective coverage. The front will continue north into the lower Great Lakes on Friday with the threat for storms shifting into the northern part of the state by late day into Friday night. The boundary will likely drop back south Saturday and Saturday night as heights aloft flatten. While there still remains plenty of uncertainty with respect to how far south the boundary comes...model guidance hinting at a surface wave tracking along the boundary Saturday afternoon and evening that would support the potential for more widespread convection impacting the forecast area near and north of I-70 at a minimum. Ample amounts of instability combined with enhanced low level flow and shear near the boundary would certainly support a severe weather risk with any storms Saturday afternoon and evening. Damaging winds would likely be the primary threat but model soundings suggest all forms of severe weather would be possible. In addition...precip water levels will remain elevated through the period. Unfortunately...that means potential for additional torrential rains from these storm cluster on top of saturated soils over the region. Temps...very warm and humid air will remain across the Ohio Valley through the period. Temps may be held back just a bit on Friday with clouds and scattered convection as the front shifts back north. Mid and upper 80s though look solid for the entire forecast area Saturday and a few locations may make a run at 90 degrees. Utilized a model blend for lows through the period. && .LONG TERM /Sunday through Wednesday/... Issued at 235 AM EDT Thu May 23 2019 Appears pattern will become more progressive early next week as ensembles indicate a large chunk of the persistent western trough will eject into the western Great Lakes by the middle of next week. This should allow for the current upper ridge to move to a position near the East Coast. Ensembles continue to indicate daily chances for convection as a frontal boundary lingers over the area. There are still some indications that the front may shift more to the north by Monday and Tuesday, as western trough starts to eject towards the area. This may result in a relative minimum threat for precipitation around Monday and Tuesday, before the threat increases again by next Wednesday as the trough, and associated frontal system, arrive. && .AVIATION /Discussion for 23/06Z TAF Issuance/... Issued at 1100 PM EDT Wed May 22 2019 Good confidence in mostly VFR conditions but MVFR and worse are possible in showers and thunderstorms 07z-15z and again after 20z as a cold front moves in from the northwest. Winds will start off south and southwest less than 10 knots but will increase to around 10 knots with gusts possible after 15z. Low level wind shear will also be a concern 06z to 15z or so. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, May 23, 3:34 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 334 AM EDT Thu May 23 2019 INZ021-028>031-035>041-043>049-051>057-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks- Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are expected early this morning. Isolated storms are possible again late tonight. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Severe storm threat through 10 am. Additional storms after midnight tonight. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices will approach 90 degrees for areas near and south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed early this morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042-060>065-067>072-241000- Randolph-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Winchester, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Strong thunderstorms possible towards daybreak. Isolated severe storms possible this afternoon and evening. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Strong storms possible at any time from daybreak through tonight. Main time period for severe storms this afternoon and evening. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices in the lower 90s are expected Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:03 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 57 min |
| May 23, 3:47 AM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vermillion, Vigo | 58 min |
| May 23, 4:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more | 62 min |
| May 23, 4:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more | 58 min |
| May 23, 4:32 AM EDT | Severe Thunderstorm Warning | IND | Howard | 43 min |
| May 23, 4:51 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Madison, Tipton | 54 min |
| May 23, 5:08 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more | 67 min |
| May 23, 5:39 AM EDT | Special Weather Statement | IND | Delaware, Randolph | 36 min |
| May 23, 5:56 AM EDT | Special Weather Statement | IND | Henry, Rush, Shelby | 49 min |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 45 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 23 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 7 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.